How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15796
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My black lab chewed on a bacitracin ointment container. it

Customer Question

my black lab chewed on a bacitracin ointment container. it was 90 percent empty and it was a half oz container. not sure how much he got. not throwing up or showing any signs of being sick.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 year ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that your fellow ingested bacitracin ointment. While we'd prefer that he hadn't done this there are worse things to eat, and it sounds like he didn't ingest much, especially given his size.I would be much more concerned if he ate the tube or container too, or if he ate a lot of this type of ointment because it contains zinc.The tube or container pieces could lead to a blockage or cut in his intestinal tract.Zinc is toxic for dogs and can lead to red blood cell damage and stomach and intestinal ulcers, but they must eat a certain amount and the little that he ate won't be enough to cause toxicity.The ointment he ate is very high in fats however and thus may cause some loose stool and maybe mild stomach upset, but no long term effects. If he ate a large tub of it we might have some concerns with zinc toxicity, but if he ate part of the smaller tube then he probably didn't eat enough of it for that to be of concern. For a dog his size (Labrador) if he didn't eat much, you may be lucky enough not to see any symptoms.If he did eat a large amount, (though it sounds like he didn't) or you want to avoid possible diarrhea and stomach upset for sure later you can feed him a bland diet for the next few days.A homemade diet for this is 1/3 boiled, lean hamburger or boiled, white, skinless chicken, all fats and juices drained and 2/3 boiled, plain white rice. Feed small meals several times a day. If he ate any container pieces add 2-4 tablespoons of canned pumpkin to each meal to cushion the pieces as they move through his intestinal tract.If his stools are normal for 3 days you can then transition him back to his regular diet by slowly adding more regular and less bland over 4 to 5 days.If he seems at all nauseous you can use an acid reducing medication to help with that. You can try either:1) Pepcid-ac (famotidine) at one 10mg tablet per 20 to 40 pounds of body weight every 12 hours.OR2) Prilosec (omeprazole) at one 10mg tablet per 20 to 40 pounds of body weight every 24 hours.These will reduce stomach acid and should help settle his stomach. They are quite safe and can be used for several days if necessary.All in all I think your fellow will be fine, please let me know if you have any further questions.
Expert:  Dr. Kara replied 1 year ago.
Hello, I just wanted to make sure that you received my response and did not have any further questions. If you have questions feel free to respond or if you are all set please remember to rate my response so that I receive credit for my work, thank you, ***** *****